Alcohol & Other Drugs

Drug Alert – Crack Cocaine

Posted on: 26 January, 2024

We have been made aware of a suspected contaminated batch of crack cocaine in the Midlands.

People have reported difference in colour, with it being yellowish and only having to use a very small amount before having seizures and being rendered unconscious and then breathing has stopped.

Hospital treatment has been needed and people reported being violent and not having recollection of the time between using and waking up in hospital.

Advice

At this stage we do not know what is contaminating this substance, in these circumstances you should address the symptoms as they present themselves.

Naloxone will not reverse a crack overdose.

However, it is possible that there is both cocaine and an opioid in this crack. The symptoms of overdose in this case can be confusing and there is a greater risk of death than if only one were present. This is because the available oxygen in the body is being reduced by the opioid effect, yet at the same time the heart is demanding more of the oxygen in short supply, depleting the reserve more quickly. This causes death to occur more quickly. Naloxone must be used in this circumstance.

However, if unsure as to whether the crack contains an opioid and is the reason for the symptoms, naloxone should be administered if they are unconscious as it will cause no harm if opioids are subsequently confirmed not to be present in this crack.

  • Go easy: always test a dose and wait for peak effects to pass before taking more especially if injecting, combining different drugs together, or if tolerance has dropped.
  • Never use alone or go off by yourself shortly after using. If you cannot use in the company of others contact BuddyUp for remote support that will send help if things go wrong.
  • Avoid mixing drugs, but if you are doing so, use far less of each drug than you would usually.

Also, if someone is having a seizure ensure that they are:

  1. call 999 and ask for an ambulance immediately
  2. not harmed by thrashing into things during the seizure, remove any objects that can be and pad any potential harmful objects.
  3. if whilst waiting for the ambulance they turn blue (stopping breathing) update the ambulance service.
  4. If the seizures stops and starts and keeps repeating then again update ambulance

If the person appears to be really hot and not sweating as expected, there is a danger of overheating which can lead to cardiac arrest. You can start to reduce this effect by advising them to loosen clothing, access a fan open or open a window to create airflow, sponging themselves down with lukewarm water on key points such as back of neck, head and wrists. (cold water should not be used as it makes the blood vessels retract even more) This process also helps occupy the person.

  1. Help to reduce panic by support them to regulate their breathing by removing any noise and stimuli from the environment. Speak slowly and clearly and sit down rather than stand. No more than 2 others in the room helps reduce their anxiety.
  2. There is a risk of stroke with cocaine overdose – assess for symptoms with FACE Stroke – Symptoms – NHS (www.nhs.uk).
  3. Be aware that the person may not be able to speak normally as a result of their jaw locking, this alone is not a sign of a stroke.

We advise people to use WEDINOS to test their drugs, ideally before any are used.

 

Sign up to our newsletter

Stay up to date with Cranstoun, and how we're advocating to rebuild lives, inspire transformation and empower positive change.